Journal of Mathematical Biology

, Volume 15, Issue 1, pp 1–36

The stabilizing effect of a random environment

  • Peter L. Chesson


It is shown that the lottery competition model permits coexistence in a stochastic environment, but not in a constant environment. Conditions for coexistence and competitive exclusion are determined. Analysis of these conditions shows that the essential requirements for coexistence are overlapping generations and fluctuating birth rates which ensure that each species has periods when it is increasing. It is found that a species may persist provided only that it is favored sufficiently by the environment during favorable periods independently of the extent to which the other species is favored during its favorable periods.

Coexistence is defined in terms of the stochastic boundedness criterion for species persistence. Using the lottery model as an example this criterion is justified and compared with other persistence criteria. Properties of the stationary distribution of population density are determined for an interesting limiting case of the lottery model and these are related to stochastic boundedness. An attempt is then made to relate stochastic boundedness for infinite population models to the behavior of finite population models.

Key words

Stochastic competition models Stochastic stability Stochastic boundedness 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Armstrong, R. A., McGehee, R.: Coexistence of species competing for shared resources. Theoret. Population Biology 9, 317–328 (1976)Google Scholar
  2. Barbour, A. D.: Quasi-stationary distributions in Markov population processes. Adv. Appl. Probab. 8, 296–314 (1976)Google Scholar
  3. Bartlett, M. S.: On theoretical models for competitive and predatory biological systems. Biometrika 44, 27–42 (1957)Google Scholar
  4. Bartlett, M. S., Gower, J. C., Leslie, P. H.: A comparison of theoretical and empirical results for some stochastic population models. Biometrika 47, 1–11 (1960)Google Scholar
  5. Beddington, J. R., Free, C. A., Lawton, J. H.: Concepts of stability and resilience in predator-prey models. J. Anim. Ecol. 45, 791–816 (1976)Google Scholar
  6. Billingsley, P.: Convergence of probability measures. New York: Wiley 1968Google Scholar
  7. Billingsley, P.: Weak convergence of measures. Philadelphia: SIAM 1971Google Scholar
  8. Botkin, D. B., Sobel, M. J.: Stability in time-varying ecosystems. Am. Nat. 109, 625–646 (1975)Google Scholar
  9. Breiman, L.: Probability. Menlo Park, CA: Addison-Wesley 1968Google Scholar
  10. Chesson, P. L.: Predator-prey theory and variability. Ann. Rev. Ecol. Syst. 9, 323–347 (1978)Google Scholar
  11. Chesson, P. L.: Models for spatially distributed populations: The effect of within-patch variability. Theoret. Population Biology 19, 288–325 (1981)Google Scholar
  12. Chesson, P. L., Warner, R. R.: Environmental variability promotes coexistence in lottery competitive systems. Am. Nat. 117, 923–943 (1981)Google Scholar
  13. Cushing, J. M.: Two species competition in a periodic environment. J. Math. Biol. 10, 385–400 (1980)Google Scholar
  14. de Mottoni, P., Schiaffino, A.: Competition systems with periodic coefficients: A geometric approach. J. Math. Biol. 11, 319–335 (1981)Google Scholar
  15. Feller, W.: An introduction to probability theory and its applications, Vol. II, second edition. New York: Wiley 1971Google Scholar
  16. Goh, B. S.: Stability, vulnerability, and persistence of complex ecosystems. Ecological Modelling 1, 105–116 (1975)Google Scholar
  17. Goh, B. S.: Nonvulnerability of ecosystems in unpredictable environments. Theoret. Population Biology 10, 83–95 (1976)Google Scholar
  18. Heyde, C. C.: On the central limit theorem for stationary processes. Z. Wahrscheinlichkeitstheorie 30, 315–320 (1974)Google Scholar
  19. Holling, C. S.: Resilience and stability of ecological systems. Ann. Rev. Ecol. Syst. 4, 1–23 (1973)Google Scholar
  20. Ibragimov, I. A.: A note on the central limit theorem for dependent random variables. Theoret. Prob. Appl. 20, 135–141 (1975)Google Scholar
  21. Karlin, S., Liberman, U.: Random temporal variation in selection intensities: Case of large population size—I. Theoret. Population Biology 6, 355–382 (1974)Google Scholar
  22. Koch, A. L.: Coexistence resulting from an alternation of density independent and density dependent growth. J. Theoret. Biol. 44, 373–386 (1974)Google Scholar
  23. Kurtz, T. G.: Solutions of ordinary differential equations as limits of pure jump Markov processes. J. Appl. Probab. 7, 49–58 (1970)Google Scholar
  24. Leigh, E. G.: Population fluctuations, community stability, and environmental variability. In: (M. L. Cody, J. M. Diamond, eds.) Ecology and evolution of communities, pp. 51–73. Cambridge MA: Harvard University Press 1975Google Scholar
  25. Leslie, P. H.: A stochastic model for studying the properties of certain biological systems by numerical methods. Biometrika 45, 16–31 (1958)Google Scholar
  26. Leslie, P. H., Gower, J. C.: The properties of a stochastic model for two competing species. Biometrika 45, 316–330 (1958)Google Scholar
  27. Leslie, P. H., Gower, J. G.: The properties of a stochastic model for the predator-prey type of interaction between two species. Biometrika 47, 219–234 (1960)Google Scholar
  28. Levins, R.: Coexistence in a variable environment. Am. Nat. 114, 765–783 (1979)Google Scholar
  29. Lewontin, R. C.: The meaning of stability. In: Diversity and stability in ecological systems. Brookhaven Symposium in Biology No. 22, 13–24 (1969)Google Scholar
  30. Ludwig, D.: A singular perturbation problem in the theory of population extinction. Soc. Ind. Appl. Math.-Am. Math. Soc. Proc. 10, 87–104 (1976)Google Scholar
  31. May, R. M.: Stability and complexity in model ecosystems, second edition. Princeton, N. J.: Princeton Univ. Press 1974Google Scholar
  32. Norman, F.: An ergodic theorem for evolution in a random environment. J. Appl. Prob. 12, 661–672 (1975)Google Scholar
  33. Revuz, D.: Markov chains. Amsterdam: North-Holland Publication Co. 1975Google Scholar
  34. Sale, P. F.: Maintenance of high diversity in coral reef fish communities. Am. Nat. 111, 337–359 (1977)Google Scholar
  35. Stewart, F. M., Levin, B. R.: Partitioning of resources and the outcome of interspecific competition: A model and some general considerations. Am. Nat. 107, 171–198 (1973)Google Scholar
  36. Turelli, M.: Random environments and stochastic calculus. Theoret. Population Biology 12, 140–178 (1977)Google Scholar
  37. Turelli, M.: A reexamination of stability in randomly fluctuating versus deterministic environments. Theoret. Population Biology 13, 244–267 (1978a)Google Scholar
  38. Turelli, M.: Does environmental variability limit niche overlap? Proc. Natl. Acad. Sci. USA 75, 5065–5089 (1978b)Google Scholar
  39. Turelli, M.: Niche overlap and invasion of competitors in random environments I. Models without demographic stochasticity. Theoret. Population Biology 20, 1–56 (1981)Google Scholar
  40. Turelli, M., Gillespie, J. H.: Conditions for the existence of stationary densities for some two dimensional diffusion processes with applications in population biology. Theoret. Population Biology 17, 167–189 (1980)Google Scholar
  41. Wang, F. J. S.: Limit theorems for age and density dependent stochastic population models. J. Math. Biol. 2, 373–400 (1975)Google Scholar

Copyright information

© Springer-Verlag 1982

Authors and Affiliations

  • Peter L. Chesson
    • 1
  1. 1.Department of Biological Sciences and Marine Science InstituteUniversity of CaliforniaSanta BarbaraUSA
  2. 2.Department of ZoologyThe Ohio State UniversityColumbusUSA

Personalised recommendations